Advertisement

Subideals of Operators – A Survey and Introduction to Subideal-Traces

  • Sasmita PatnaikEmail author
  • Gary Weiss
Conference paper
  • 443 Downloads
Part of the Operator Theory: Advances and Applications book series (OT, volume 240)

Abstract

Operator ideals in B(H) are well understood and exploited but ideals inside them have only recently been studied starting with the 1983 seminal work of Fong and Radjavi and continuing with two recent articles by the authors of this survey. This article surveys this study embodied in these three articles. A subideal is a two-sided ideal of J (for specificity also called a J-ideal) for J an arbitrary ideal of B(H). In this terminology we alternatively call J a B(H)-ideal.

This surveys [5], [13] and [14] in which we developed a complete characterization of all J-ideals generated by sets of cardinality strictly less than the cardinality of the continuum. So a central theme is the impact of generating sets for subideals on their algebraic structure. This characterization includes in particular finitely and countably generated J-ideals. It was obtained by first generalizing to arbitrary principal J-ideals the 1983 work of Fong–Radjavi who determined which principal K(H)-ideals are also B(H)- ideals. A key property in our investigation turned out to be J-softness of a B(H)-ideal I inside J, that is, \(IJ\;=\;I,\), a generalization of a recent notion of K(H)-softness of B(H)-ideals introduced by Kaftal–Weiss and earlier exploited for Banach spaces by Mityagin and Pietsch. This study of subideals and the study of elementary operators with coefficient constraints are closely related. Here we also introduce and study a notion of subideal-traces where classical traces (unitarily invariant linear functionals) need not make sense for subideals that are not B(H)-ideals.

Keywords

Ideals operator ideals principal ideals subideals lattices traces subideal-traces 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Calkin, J.W., Two-sided ideals and congruences in the ring of bounded operators in Hilbert space, Ann. of Math. 42 (2)(1941), 839–873.Google Scholar
  2. [2]
    Beltita, D., Patnaik, S., and Weiss, G., On Cartan subalgebras of operator ideals, in preparation.Google Scholar
  3. [3]
    Dixmier, J., Existence de traces non normales, C. R. Acad. Sci. Paris Sér. A-B 262 (1966), A1107–A1108.MathSciNetGoogle Scholar
  4. [4]
    Dykema, K., Figiel, T., Weiss, G., and Wodzicki, M., The commutator structure of operator ideals, Adv. Math., 185 (1) (2004), 1–79.CrossRefzbMATHMathSciNetGoogle Scholar
  5. [5]
    Fong, C.K. and Radjavi, H., On ideals and Lie Ideals of Compact Operators, Math. Ann. 262, 23–28 (1983).CrossRefzbMATHMathSciNetGoogle Scholar
  6. [6]
    Gohberg, C.I. and Krein, M.G., Introduction to the theory of nonselfadjoint operators, Transl. Amer. Math. Soc. 18, Providence, RI (1969).Google Scholar
  7. [7]
    Halbeisen, Lorenz and Hungerbühler, Norbert, The cardinality of Hamel bases of Banach spaces, East-West J. Math., (2000) 153–159.Google Scholar
  8. [8]
    Kaftal, V. and Weiss, G., Traces, ideals, and arithmetic means, Proc. Nat. Acad. Sci. U.S.A. 99(2002), 7356-7360.CrossRefzbMATHMathSciNetGoogle Scholar
  9. [9]
    Kaftal, V. and Weiss, G., Soft ideals and arithmetic mean ideals, Integral equations and Operator Theory 58 (2007), 363–405.CrossRefzbMATHMathSciNetGoogle Scholar
  10. [10]
    Kaftal, V. and Weiss, G., A survey on the interplay between arithmetic mean ideals, traces, lattices of operator ideals, and an infinite Schur–Horn majorization theorem. Hot topics in operator theory, Theta 2008, 101–135.Google Scholar
  11. [11]
    Kaftal, V. and Weiss, G., Traces on operator ideals and arithmetic means, J. Operator Theory, 63 Issue 1, Winter 2010, 3–46.Google Scholar
  12. [12]
    Kaftal, V. and Weiss, G., B(H) lattices, density and arithmetic mean ideals, Houston J. Math., 37(1)(2011), 233–283.Google Scholar
  13. [13]
    Patnaik, S. and Weiss, G., Subideals of Operators, Journal of Operator Theory, 101–122 (2011).Google Scholar
  14. [14]
    Patnaik, S. and Weiss, G., Subideals of Operators II, Integral Equations and Operator Theory, Volume 74, Issue 4 (2012), pp. 587–600.Google Scholar
  15. [15]
    Schatten, R., Norm ideals of completely continuous operators, Ergebnisse der Mathematik und ihrer Grenzgebiete, Neue Folge, Heft, Vol. 27, Springer, Berlin (1960).Google Scholar
  16. [16]
    Varga, J., On unitary invariant ideals in the algebra of compact operators, Proc. Amer. Math. Soc., Volume 108, Number 3 (1990).Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsIndian Institute of TechnologyKanpurIndia
  2. 2.Department of MathematicsUniversity of CincinnatiCincinnatiUSA

Personalised recommendations